Question | Discussion | References | CME Credit

Case 4: Didanosine-Associated Pancreatitis

You answered:

B Didanosine-associated pancreatitis usually occurs within the first two weeks of therapy; the timing of pancreatitis in this patient is highly unusual.

This answer is incorrect. Patients most frequently develop pancreatitis after months of therapy, with a peak incidence between 10 to 20 weeks after starting therapy.

Choose another answer:

A More than 90% of cases of didanosine-associated pancreatitis result from didanosine-induced hypertriglyceridemia.
C The risk of didanosine-induced pancreatitis is dose-related. The patient in this case had an increased risk of developing pancreatitis because tenofovir likely increased didanosine levels. The didanosine dose should have been decreased to 250 mg per day.
D In order to decrease her risk of pancreatitis, didanosine should have been combined with stavudine (Zerit) and hydroxyurea (Hydrea).

[Back to Case 4 Question | Go to Correct Answer]